Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 98, NWS Blacksburg, VA

June 1, 20084 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2008, 2:36 PM EDT for 4 counties in Virginia. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2008, 2:36 PM EDT (18:36 UTC)
Expired
Jun 1, 2008, 3:30 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Danville, VA, City of Martinsville, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 2:44 PM EDTTSTM WND DMGFieldale, VAONE TREE DOWN ON APPALACHIAN DRIVE.
Jun 1, 2:45 PM EDTTSTM WND DMG2 Wnw Martinsville City, VAONE TREE DOWN ON KOEHLER ROAD.
Jun 1, 2:55 PM EDTTSTM WND DMGAxton, VAONE TREE DOWN ON MOUNTAIN VALLEY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 011836
SVRRNK
VAC089-143-590-690-011930-
/O.NEW.KRNK.SV.W.0098.080601T1836Z-080601T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 330 PM EDT.

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HORSE PASTURE...OR NEAR MARTINSVILLE CITY...AND MOVING EAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  FIELDALE...
  VILLA HEIGHTS...
  MARTINSVILLE CITY...
  CHATMOSS...
  AXTON...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3682 7931 3656 7932 3657 8004 3675 8004
TIME...MOT...LOC 1836Z 268DEG 22KT 3667 7993

$$

WERT
3 follow-up statements
000 
WWUS51 KRNK 011907
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT SUN JUN 1 2008

VAC089-143-590-690-011930-
/O.CON.KRNK.SV.W.0098.000000T0000Z-080601T1930Z/
CITY OF DANVILLE VA-CITY OF MARTINSVILLE VA-HENRY VA-PITTSYLVANIA VA-
307 PM EDT SUN JUN 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR THE CITY OF DANVILLE...THE CITY OF MARTINSVILLE... SOUTHWESTERN
PITTSYLVANIA AND HENRY COUNTIES...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SANDY RIVER...OR NEAR AXTON...MOVING EAST AT 38 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SWANSONVILLE...WESTOVER HILLS...DRY FORK...DANVILLE CITY...BLAIRS AND
DANVILLE AIRPORT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3682 7931 3656 7932 3657 8004 3675 8004
TIME...MOT...LOC 1907Z 272DEG 33KT 3666 7960

$$

WERT
000 
WWUS51 KRNK 011921
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SUN JUN 1 2008

VAC089-690-011931-
/O.CAN.KRNK.SV.W.0098.000000T0000Z-080601T1930Z/
CITY OF MARTINSVILLE VA-HENRY VA-
321 PM EDT SUN JUN 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE...
HENRY COUNTY IS CANCELLED...

LAT...LON 3657 7970 3678 7964 3682 7931 3656 7932
TIME...MOT...LOC 1921Z 272DEG 33KT 3666 7944

$$

VAC143-590-011930-
/O.CON.KRNK.SV.W.0098.000000T0000Z-080601T1930Z/
CITY OF DANVILLE VA-PITTSYLVANIA VA-
321 PM EDT SUN JUN 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT 
FOR THE CITY OF DANVILLE...SOUTHWESTERN PITTSYLVANIA COUNTY...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WESTOVER HILLS...OR NEAR BLAIRS...MOVING EAST AT 38 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DRY
FORK...DANVILLE CITY AND DANVILLE AIRPORT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3657 7970 3678 7964 3682 7931 3656 7932
TIME...MOT...LOC 1921Z 272DEG 33KT 3666 7944

$$

WERT
000 
WWUS51 KRNK 011926
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT SUN JUN 1 2008

VAC143-590-011936-
/O.EXP.KRNK.SV.W.0098.000000T0000Z-080601T1930Z/
CITY OF DANVILLE VA-PITTSYLVANIA VA-
326 PM EDT SUN JUN 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF DANVILLE...
SOUTHWESTERN PITTSYLVANIA COUNTY EXPIRES AT 330 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3657 7970 3678 7964 3682 7931 3656 7932
TIME...MOT...LOC 1926Z 272DEG 33KT 3666 7938

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:28 PM EDT, 8 minutes earlier.

Area forecast discussion, Jun 1, 2:28 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT SUN JUN 1 2008

.SYNOPSIS...
A COLD FRONT WILL FINALLY SAG SOUTH AND THROUGH THE AREA TONIGHT WITH HIGH
PRESSURE BUILDING IN ON MONDAY. ANOTHER FRONTAL BOUNDARY WILL
STALL OVER THE REGION TUESDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SERIES OF WEAK MESOSCALE VORTICITY CENTERS EMBEDDED IN WESTERLY
FLOW OVER MID ATLANTIC REGION...AND APPROACH OF REINFORCING SHOT
OF COOLER AIR FROM THE NORTHWEST WILL MAINTAIN A CONTINUED THREAT
OF WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER
THE BLACKSBURG FORECAST AREA FOR THE REST OF THIS AFTERNOON.

MODIFIED SOUNDINGS OVER AREA REVEAL THE POTENTIAL OF LIFTED INDEX
VALUES IN THE -2 TO -4 RANGE WITH CONVECTIVE AVAILABLE POTENTIAL
ENERGY EXCEEDING 1000 J/KG. DESPITE SOME THERMODYNAMIC SUPPORT FOR
CONVECTION...SIGNIFICANT DYNAMIC FORCING IS LACKING...AND SIMILAR
TO YESTERDAY...PERSISTENT DEEP WESTERLY WIND FLOW OVER REGION WILL
RESULT IN CONVECTION BEING FAVORED OVER UPSLOPE AREAS OF THE
WEST...WITH LESSER THREAT EAST OF THE BLUE RIDGE DUE TO INFLUENCE
OF DOWNSLOPING.

DESPITE MID AND HIGH LEVEL DEBRIS CLOUDS FROM UPSTREAM CONVECTION...
AMOUNT OF INSOLATION OVER BLACKSBURG AREA HAS BEEN SUFFICIENT TO
REACH CONVECTIVE TEMPERATURE IN THE MID-UPPER 70S ACROSS THE
WEST...AND APPROACHING THE LOWER-MID 80S NEEDED ACROSS THE EAST.

CONSIDERING THE ABOVE...GRIDS WILL CONTINUE TO DEPICT HIGHEST THREAT FOR
CONVECTION ACROSS THE WEST...WITH LOWER THREAT EAST OF THE BLUE RIDGE.

CONVECTION SHOULD WANE THIS EVENING AS MAIN FORCING SHIFTS SOUTH
OF THE AREA. SKIES ARE GOING TO CLEAR IN THE NORTH OVERNIGHT AND
WINDS GO LIGHT. SO EXPECTING SOME PATCHY FOG IN THE VALLEYS...NEAR
RIVERS.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
MONDAY INTO MONDAY NIGHT THE HIGH PRESSURE WILL PROGRESS OVERHEAD
AND THEN SHIFT TO THE EAST OF THE REGION. A DRY FORECAST...WITH
TEMPS AROUND MET MOS...WITH MINOR ADJUSTMENTS. SHOULD BE LESS
HUMID. LATE MONDAY NIGHT WE SHOULD START TO SEE CLOUD COVER IN
THE WEST START TO INCREASE AS SOUTHERLY FLOW IN ADVANCE OF OUR
NEXT WEATHER SYSTEM DEVELOPS.

TUESDAY...LOW PRESSURE LIFTS FROM THE CENTRAL PLAINS INTO THE
LOWER GREAT ALKES WITH A SFC FRONT ACROSS THE OHIO VALLEY.
SOUTHWEST FLOW INCREASING ALONG WITH DEWPOINTS AND ENOUGH SFC
CONVERGENCE FOR SCATTERED SHOWER AND STORMS IN THE WEST WITH LESS
CHANCE OUT EAST. TUESDAY NIGHT INTO WEDNESDAY THE FRONT LINGERS
ACROSS THE OHIO VALLEY BEFORE SHORTWAVE PASSES ACROSS THE MID
ATLANTIC ALONG WITH SFC LOW INTO NEW YORK. THIS SHOULD DROP THE
COLD FRONT CLOSER TO THE FORECAST AREA...BRINGING THE BEST CHANCE
OF SHRA/TSRA TO THE NORTHWEST/NORTH WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE COLD FRONT WILL DROP AS FAR SOUTH OF THE MASON-DIXON LINE AREA
WEDNESDAY NIGHT INTO THURSDAY WITH ANOTHER LOW DEEPENDING ACROSS
THE CENTRAL PLAINS. STILL LOOKS LIKE CHANCE OF SHRA/TSRA MAINLY TO
THE NORTHERN PORTIONS OF THE FORECAST AREA INTO THURSDAY...BEFORE
5H RIDGE BUILDS IN EARNEST FOR LATE WEEK...TRANSITIONING US INTO
A TYPICAL SUMMER LIKE REGIME WITH WARMER/MORE HUMID CONDITIONS
WITH THE AFTERNOON/EVENING SHRA/TSRA DEVELOPMENT OVER THE
MOUNTAINS FRIDAY. AS WE WORK INTO THE WEEKEND THE MAIN LOW PUSHES
INTO SOUTHEAST CANADA AND THE COLD FRONT STRINGS OUT ACROSS THE
MIDWEST/GREAT LAKES. UPPER HEIGHTS REMAIN HIGH...WITH BUT THE
FORECAST AREA IS IN THE SRN EDGE OF THE WESTERLIES...SO A
POTENTIAL EXISTS FOR A BETTER SHOT OF SHOWERS AND STORMS FOR
SATURDAY. SUNDAY WILL BE HOT WITH ISOLATED THUNDERSTORMS IN THE
MOUNTAINS AS THE 5H RIDGE SURGES NWD FROM TH4E GULF COASTAL AREA
KEEPING THE MAIN STORM TRACK OVER THE OHIO VALLEY INTO PA/NY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED AT MOST LOCATIONS THE NEXT 24 HOURS.
THE EXCEPTION WILL BE SOME POCKETS OF MVFR CIGS/VSBYS IN
ASSOCIATION WITH SCATTERED SHRA/TSRA THAT WILL TRAVERSE MAINLY
WESTERN PORTIONS OF THE AREA THIS AFTERNOON INTO THIS EVENING.
HOWEVER...ANY REDUCTION OF FLIGHT RULES BELOW VFR SHOULD BE SHORT
LIVED...LESS THAN AN HOUR...AT ANY ONE GIVEN LOCATION.

SURFACE WINDS WILL CONTINUE TO BE PRIMARILY FROM A WESTERLY
DIRECTION THROUGH THIS EVENING UNTIL THE ARRIVAL OF THE NEXT
REINFORCING SHOT OF COOLER AIR FROM THE WEST LATER TONIGHT...WHEN
WINDS WILL GRADUALLY VEER INTO A MORE NORTHERLY OR NORTHEASTERLY
DIRECTION.

THE ARRIVAL OF THE COOL FRONT LATER TONIGHT WILL BRING DRIER AIR
BACK INTO THE REGION AND ALLOW FOR A GRADUAL DECREASE IN CLOUD
COVER AND WIND SPEED. WITH SUBSIDENCE INCREASING OVER A MOIST
BOUNDARY LAYER...MAY SEE THE DEVELOPMENT OF SOME FOG FOR A BRIEF
PERIOD BEFORE/AROUND DAYBREAK MONDAY IN THE GREENBRIER VALLEY OF
SE WV AT KLWB...AND NEAR KBLF.

HIGH PRESSURE WILL COVER THE AREA MONDAY BRINGING VFR CONDITIONS
WITH LIGHT WINDS. YET ANOTHER COLD FRONT WILL MOVE THROUGH THE
REGION TUESDAY NIGHT OR WEDNESDAY. THIS WILL BRING ANOTHER THREAT
OF SHOWERS AND TSTMS WITH PERIODS OF MVFR...POSSIBLY IFR
CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS/WP
NEAR TERM...WERT/WP
SHORT TERM...DS/WP
LONG TERM...WP
AVIATION...DS/WERT
Hazardous weather outlook, Jun 1, 10:12 AM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1012 AM EDT SUN JUN 1 2008

NCZ001>006-018>020-VAZ007-009-010-012-013-015>017-032-033-043>047-
058-059-021415-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-
PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1012 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN
THIS AFTERNOON INTO THIS EVENING. SOME OF THE STRONGEST STORMS
WILL HAVE THE POTENTIAL OF PRODUCING PENNY SIZED HAIL OR WIND
GUSTS TO 60 MPH. ANY STORMS WHICH DO DEVELOP ARE EXPECTED TO
DISSIPATE BY OR SHORTLY AFTER SUNSET AS SURFACE TEMPERATURES BEGIN
TO COOL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ011-014-018>020-022>024-034-035-WVZ042>045-021415-
GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
1012 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, Jun 1, 9:11 AM EDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 AM EDT SUN JUN 1 2008

NCZ001-018-011415-
WATAUGA NC-ASHE NC-
911 AM EDT SUN JUN 1 2008

AT 906 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BEECH MOUNTAIN...OR ABOUT 6
MILES WEST OF PEORIA...MOVING EAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR THE TOWNS OF REESE AND SUGAR
GROVE AROUND 920 AM EDT...NEAR SILVERSTONE AND SUGAR GROVE AROUND
925 AM EDT...NEAR BOONE AND MOSES CONE MEMORIAL PARK AROUND 930 AM
EDT...AND NEAR TODD AND TROUT AROUND 940 AM EDT...

LOCALLY HEAVY RAIN WITH RAINFALL TOTALS OF UP TO ONE HALF INCH IN
LESS THAN 30 MINUTES...DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY
WINDS TO AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WERT
Special weather statement, Jun 1, 11:51 AM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1151 AM EDT SUN JUN 1 2008

NCZ001-002-018-VAZ007-009-010-012-015-016-011700-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...WYTHEVILLE...INDEPENDENCE...GALAX
1151 AM EDT SUN JUN 1 2008

AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
SCATTERED THUNDERSTORMS DEVELOPING OVER EXTREME SOUTHWEST VIRGINIA
ONTO THE HIGHLANDS OF NORTHWESTERN NORTH CAROLINA. ALL STORMS WERE
MOVING EAST AT AROUND 30 MPH. MOST OF THE ACTIVITY THROUGH 100 PM
EDT WILL REMAIN FROM NEAR WYTHEVILLE...AND POINTS TO THE SOUTH AND
WEST.

SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH
RAINFALL TOTALS OF UP TO ONE HALF INCH IN LESS THAN 30
MINUTES...DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO
AROUND 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WERT
Special weather statement, Jun 1, 12:55 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT SUN JUN 1 2008

NCZ001-002-018-011800-
ASHE-ALLEGHANY NC-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE
1255 PM EDT SUN JUN 1 2008

AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED WIDELY
SCATTERED THUNDERSTORMS MOVING EAST AT 30 MPH INTO THE HIGHLANDS
OF EXTREME SOUTHWESTERN VIRGINIA INTO THE MOUNTAINS OF NORTHWESTERN
NORTH CAROLINA. AREAL COVERAGE AND INTENSITY OF THE STORMS IS
EXPECTED TO INCREASE AS THE AFTERNOON PROGRESSES.

SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH
RAINFALL TOTALS OF UP TO ONE INCH IN LESS THAN AN HOUR...DANGEROUS
LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO AROUND 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

VAZ007-009-010-012-015-016-011800-
TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
WYTHEVILLE...INDEPENDENCE...GALAX
1255 PM EDT SUN JUN 1 2008

AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
SCATTERED THUNDERSTORMS CONTINUING TO DEVELOP OVER EXTREME
SOUTHWEST VIRGINIA ONTO THE HIGHLANDS OF NORTHWESTERN NORTH
CAROLINA. ALL STORMS WERE MOVING EAST AT AROUND 30 MPH. MOST OF
THE ACTIVITY THROUGH 200 PM EDT WILL REMAIN FROM BETWEEN RICHLANDS
AND SALTVILLE EAST TO BETWEEN WYTHEVILLE AND INDEPENDENCE.

SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH
RAINFALL TOTALS OF UP TO ONE INCH IN LESS THAN ONE HOUR...DANGEROUS
LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO AROUND 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:48 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe57 min
Jun 1, 2:07 PM EDTFlash Flood WarningRNKSmyth5 hr
Jun 1, 3:56 PM EDTSevere Thunderstorm WarningRNKHalifax49 min
Jun 1, 5:48 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington57 min
Jun 1, 6:07 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, Rockbridge53 min
Jun 1, 6:30 PM EDTSevere Thunderstorm WarningRNKAmherst, Buckingham60 min
Jun 1, 7:06 PM EDTSevere Thunderstorm WarningRNKFranklin, Roanoke54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.